MAUDE Adverse Event Report: ORTHO-CLINICAL DIAGNOSTICS, INC. 0.8% SURGISCREEN 3X10ML; REAGENT RED BLOOD CELLS

ORTHO-CLINICAL DIAGNOSTICS, INC. 0.8% SURGISCREEN 3X10ML; REAGENT RED BLOOD CELLS
Catalog Number 6902316
Medical Device Problem Code False Negative Result (1225)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 02/14/2025
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Investigation details windchill ra609185: the customer stated that they had processed quality control samples and that the results were as expected on the days of the reported events.The customer stated that the card and reagent red blood cell storage and usage conditions were aligned with ortho recommendations.The customer reported no visual appearance defects for these cards and reagent red blood cells.According to ortho lot specific information for 0.8% surgiscreen lot vss622, cell 1 is positive and homozygous for jka(jk1) antigen, cell 2 is positive and heterozygous for jka(jk1) antigen and cell 3 is negative for jka(jk1) antigen.Therefore it follows that: - the negative reactions obtained in iat with cells 1 and 2 are not consistent with the expected reactivity of an anti-jka(jk1) antibody - the negative reaction obtained in iat with cell 3 is consistent with the expected reactivity of an anti-jka(jk1) antibody.According to the competitor lot specific information for the screening reagent red cells used by the customer, cells 1 and 3 are negative for jka(jk1) antigen and cell 2 is positive and homozygous for jka(jk1) antigen.Therefore it follows that the negative and positive reactions obtained in iat are consistent with the expected reactivity of an anti-jka(jk1) antibody.A review of manufacturing batch record of the 0.8% surgiscreen lot vss622 was carried out at the ortho manufacturing site and no non-conformances or deviations were identified.The results of all in-process and quality assurance release for sale tests were found to be within specification.(dra609187) as part of the investigation of the customer complaint, samples containing known specificities of antibody (anti-d(rh1), anti-k(kel1) and anti-fya(fy1)) were tested for antibody screening at the ortho manufacturing site using retained samples of 0.8% surgiscreen lot vss622 and mts anti-igg card lot 090424001-13.The expected positive and negative reactions were obtained.Retain sample of 0.8% surgiscreen lot vss622 cells 1 and 2 were tested in tube for the presence of the jka(jk1) antigen.First the 0.8% cells were converted to a 3% cell suspension in ortho resuspension solution and then tested with ortho reagent: anti-jka bioclone, as per ifu (instruction for use), tube method.At immediate spin, a 3+ reaction was observed for cell 1 and a 2.5+ reaction was observed for cell 2.Results meets specifications, a minimum reaction of 2+ is required for all positive final readings.The issue described by the customer could not be reproduced.(dra609188) a review of the complaints associated with the red cell reagents manufactured using the same donors as those used to manufacture jka(jk1) antigen positive cells of 0.8% surgiscreen lot vss622 was performed.No trend or systematic failure of these donors were identified.(dra609189) a review of the worldwide complaint databases was performed for 0.8% surgiscreen lot vss622 through to 04mar2025.No other complaint was identified with call area falseneg.No trend was identified.(dra609284) no further investigation was performed on these incidences.The assignable cause of the discordant negative antibody screening results obtained by the customer is sample related, the patient anti-jka(jk1) antibody being weak and/or at the detection limit of the technique and reagents used and/or associated to the variability of the jka(jk1) antigen present on the reagent red blood cells.There is no evidence of any systematic failure of the ortho reagents or analyzer to perform as intended.In mitigation of the discordant negative antibody screening results, the 0.8% surgiscreen instruction for uses states: for antibody detection and identification, different serological methods are optimal for different antibodies.No single antibody screening or identification method optimally detects all antibodies.No other complaints of this type have been received from the customer site since the time of the reported events.
 
Event or Problem Description
Windchill ci0003987 cms (b)(4) a customer contacted global technical solution center (gtsc) on (b)(6)2025 after observing what was described as a discordant negative antibody screening results in indirect antiglobulin test (iat) for one patient using 0.8% surgiscreen for gel lot vss622 and ortho mts anti-igg card lots 060724001-22 and 072224001-15 in conjunction with their ortho vision id-mts analyzers (b)(6).Complainant/complaint reporter: (b)(6); medical technologist date of events: 14 and 19 feb2025; reported on: (b)(6) 2025 by customer to ortho gtsc reagents: 0.8% surgiscreen lot vss622 expiry date 04mar2025, manufacture date 31dec2024 ortho mts anti-igg card lot 060724001-22 expiry date 30apr2025, manufacture date 31jul2024 ortho mts anti-igg card lot 072224001-15 expiry date 16may2025, manufacture date 16aug2024 patient information: sample id (b)(6)the customer stated that on (b)(6)2025, they had tested a patient sample (sample id (b)(6) for antibody screening in iat using 0.8% surgiscreen lot vss622 and ortho mts anti-igg card lot 060724001-22 in conjunction with their ortho vision id-mts analyzer (b)(6) and that they had obtained negative reactions with the three cells of the red cell reagent.The customer stated that on (b)(6)2025, they had tested the same patient sample for antibody screening in iat using 0.8% surgiscreen lot vss622 and ortho mts anti-igg card lot 072224001-15 in conjunction with their alternative ortho vision id-mts analyzer (b)(6) and that they had obtained negative reactions with the three cells of the red cell reagent.The customer reported that they had tested a sample from this patient for antibody screening using an alternative commercially available method and that they had obtained: - negative reactions in iat with cells 1 and 3 of the red cell reagents - a positive reaction (1+ reaction strength) in iat with cell 2 of the red cell reagent.The customer reported that a sample from this patient was sent to a reference laboratory who stated on (b)(6)2025: - anti-jka(jk1) identified in patients' plasma using peg tube method - all other common alloantibodies are ruled out in liss and peg tube methods.No further detail provided.The customer reported that no biased result was reported to the physician.The customer reported that the patient was not harmed as a result of the reported events.

Brand Name
0.8% SURGISCREEN 3X10ML
Common Device Name
REAGENT RED BLOOD CELLS
Manufacturer (Section D)
ORTHO-CLINICAL DIAGNOSTICS, INC.
1001 us highway 202
raritan NJ 08869
Manufacturer (Section G)
ORTHO-CLINICAL DIAGNOSTICS, INC.
1001 us highway 202
raritan NJ 08869
Manufacturer Contact
laurie o'riordan
1295 southwest 29th avenue
pompano beach, FL 33069
9549709500
MDR Report Key21582022
Report Number2250051-2025-00012
Device Sequence Number9467359
Product Code QHT
UDI-Device Identifier10758750007660
UDI-Public(01)10758750007660(17)250304(11)241231(10)VSS622
Combination Product (Y/N)N
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 03/06/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number6902316
Device Lot NumberVSS622
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/19/2025
Initial Report FDA Received Date03/12/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured12/31/2024
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Patient SexUnknown